Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 1, NWS Honolulu, HI

January 3, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 3, 2018, 11:32 PM HST for Hawaii County, Hawaii. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2018, 11:32 PM HST (09:32 UTC)
Expired
Jan 4, 2018, 10:04 AM HST
In force
11 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWHW70 PHFO 040932
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1132 PM HST Wed Jan 3 2018

HIZ024>026-041600-
/O.NEW.PHFO.WI.Y.0001.180104T0932Z-180104T1600Z/
South Big Island-Big Island North and East-Kohala-
1132 PM HST Wed Jan 3 2018

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Thursday.

* WINDS...Northeast 25 to 35 mph with localized gusts to 55 mph
  over and leeward of the Kohala mountains and south of Volcano,
  including Volcanoes National Park.
 
* TIMING...Through 6 AM HST Thursday morning.

* IMPACTS...Winds this strong can down tree branches and cause
  periodic power outages. Driving will also be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Gibbs
2 follow-up statements
645 
WWHW70 PHFO 041340
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
340 AM HST Thu Jan 4 2018

HIZ024>026-042200-
/O.EXT.PHFO.WI.Y.0001.000000T0000Z-180104T2200Z/
South Big Island-Big Island North and East-Kohala-
340 AM HST Thu Jan 4 2018

...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is now in effect until 12 PM HST today.

* WINDS...Northeast 25 to 35 mph with localized gusts to 55 mph
  over and leeward of the Kohala mountains and south of Volcano,
  including Volcanoes National Park.
 
* TIMING...Through noon today.

* IMPACTS...Winds this strong can down tree branches and cause
  periodic power outages. Driving will also be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Gibbs
018 
WWHW70 PHFO 042004
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1004 AM HST Thu Jan 4 2018

HIZ024>026-042115-
/O.CAN.PHFO.WI.Y.0001.000000T0000Z-180104T2200Z/
South Big Island-Big Island North and East-Kohala-
1004 AM HST Thu Jan 4 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Although locally strong and gusty trade winds will continue, wind
speeds are expected to remain below advisory level. 

$$

Birchard

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 3, 8:06 PM HST, 3 hours 26 minutes earlier.

Area forecast discussion, Jan 3, 8:06 PM HST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
806 PM HST Wed Jan 3 2018

.SYNOPSIS...
The dry pattern with moderate to locally breezy trades will hold
through the weekend as high pressure prevails over the region. A
slight increase in moisture through the weekend may translate to
better windward shower coverage. A pattern shift next week remains
possible due to a cold front and upper trough forecast to move
into the area.

&&

.DISCUSSION...
Dry and stable conditions are expected to hold across the state over
the upcoming weekend as deep layer ridging remains in place. The
strong middle- to upper-level ridge combined with an abundance of
dry air (precipitable water (PW) below an inch) are currently
inhibiting shower development that typically occurs over windward
areas with trades. The state rainfall summary through 7 pm HST this
evening reflects this and shows little to no accumulations. This
trend will continue through Friday with moderate to breezy trades.

For the upcoming weekend, guidance remains consistent and suggests a
modest increase in low-level moisture filling in from east to west
with the trades. Model PWs climb into the 1-1.25" range, which is
back toward normal for this time of year. Forecast rainfall chances
reflect this and depict an increase in windward shower coverage
beginning Saturday. Leeward areas will remain dry through this
period, except for the leeward section of the Big Island where a few
afternoon showers scan't be ruled out each day with the afternoon
sea breeze.

Looking ahead into next week, ensemble guidance supports a pattern
shift as a short wave trough and its attendant cold front approach
and move into the area by midweek. If this scenario evolves, a
slight increase in moisture combined with upper height falls
associated with this feature may be enough to enhance shower
coverage. Trade winds will likely trend down in response to the
weakness developing within the ridge and approaching boundary
through this time. More details will follow in later packages as
forecast confidence improves.

&&

.AVIATION...
High pressure north of the state will keep a moderate trade wind
flow in place through Thursday. A very dry and stable airmass
will remain over the island chain, resulting in very little if any
shower activity.

AIRMET Tango is in effect for moderate low level turbulence over
and downwind of the terrain of all islands. These conditions are
expected to continue through Thursday.

&&

.MARINE...
High pressure will remain north of the islands bringing moderate
to locally strong trade winds through the remainder of the week.
This will maintain Small Craft Advisory (SCA) level winds over the
typical windier areas near Maui County and the Big Island.

The current northwest swell will continue to subside through the
end of the week. The next northwest swell is expected to arrive
Friday night and peak Saturday afternoon/evening, before slowly
fading Sunday. This swell is expected to have a more westerly
component to it, coming from about 300 degrees, and a longer
period of 16 to 18 seconds. This will likely lead to the need for
a High Surf Advisory, and the westerly component could bring
advisory level surf to west shores of the Big Island. Kauai may
block some of the surf from reaching Oahu, which could mean
smaller surf. Following this swell, the next swell looks to arrive
Monday night and Tuesday in the form of a moderate northwest
swell, from 330 degrees.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Saturday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

AVIATION...Jelsema
MARINE...M Ballard
REST OF DISCUSSION...Gibbs

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.